Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Dodge City, KS

May 28, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 8:50 PM CDT for 5 counties in Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 8:50 PM CDT (01:50 UTC)
Expired
May 28, 2018, 9:45 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:25 PM CDTTSTM WND GST 56Hays Regional Airport A, KSAWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:12 PM CDTTornado WatchSPC8 hr
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KDDC 290150
SVRDDC
KSC051-135-145-165-195-290245-
/O.NEW.KDDC.SV.W.0142.180529T0150Z-180529T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
850 PM CDT MON MAY 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ness County in west central Kansas...
  Southeastern Trego County in west central Kansas...
  Northern Pawnee County in south central Kansas...
  Rush County in central Kansas...
  Ellis County in central Kansas...

* Until 945 PM CDT

* At 850 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles south of Ellis to 6 miles northwest of
  Burdett, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Ellis, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
  Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Alexander,
  Ash Valley, Emmeram, Yocemento, Nekoma, Hargrave and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3900 9904 3827 9903 3826 9901 3827 9935
      3827 9969 3902 9962
TIME...MOT...LOC 0150Z 269DEG 33KT 3889 9957 3826 9960 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
1 follow-up statement
929 
WWUS53 KDDC 290241
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
941 PM CDT MON MAY 28 2018

KSC051-135-145-165-195-290251-
/O.EXP.KDDC.SV.W.0142.000000T0000Z-180529T0245Z/
Ness KS-Trego KS-Pawnee KS-Rush KS-Ellis KS-
941 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN PAWNEE...RUSH AND ELLIS COUNTIES WILL EXPIRE AT 945
PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3900 9904 3827 9903 3826 9901 3827 9935
      3827 9969 3902 9962
TIME...MOT...LOC 0241Z 269DEG 33KT 3890 9897 3827 9900 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:54 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 28, 6:54 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
654 PM CDT Mon May 28 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 28 2018

Main concern today and tonight is the severe thunderstorm
potential, which has already started. Think there are two areas of
concerns for two different types of severe hazards. An OFB is
running from central Ellis county all the way to Sherman county.
To the west, a quasi-warm front or stationary boundary extends
across portions of east-central Colorado. Am mainly concerned with
tornado potential with these two boundaries if a storm/supercell
were to interact with said boundaries. Mesoanalysis shows east
winds behind this boundary along with locally higher STP values.
So, putting this all together, for areas along and north of
Highway 96, am concerned with tornadoes and secondary hail. To
the south, higher LCL's and weaker lower level shear (weaker due
to no boundaries nearby) will favor a more hail and wind threat.
Think hail size of 2-3" is likely for initial supercells. Hail
size will lower (per LHP) later this evening through upscale
growth and higher beneficial competition of hail embryos. A wind
threat will be the main concern late this evening for much of the
rest of the forecast area as a squall line is eventually expected.
Ignoring the tornado, hail and wind threat, the central zones and
perhaps eastern zones stand to see a good chance at seeing 1-2"
of rain with the squall line if it actually develops like some of
the meso models are suggesting.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 28 2018

Severe thunderstorm potential for tomorrow will all depend on what
happens tonight and where the mesoscale boundaries/warm sector
ends up. EC suggests the main threat will be along and east of
Highway 283. A cooler bl along with associated lower LCL's do
suggest some tornado threat tomorrow. Best areas per warm sector
placement from the models would be across the eastern/southeastern
zones.

Left the rest of the extended as is with FB pops and temps. Warm
and dry is the long and short of it.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 654 PM CDT Mon May 28 2018

A scattered band of thunderstorms will move through southwest and
central Kansas through the evening hours before moving east of the
region. The main threats for severe weather will include large
hail and wind gusts to 50-55 knots at the southwest Kansas
terminals through about 02-03z. MVFR cigs can also be expected
with the thunderstorms. Conditions will be improving area-wide
after 04-06z. LLWS is also expected to occur through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  89 /  80  30  40  10
GCK  63  86  60  88 /  80  20  10  10
EHA  62  86  60  89 /  20  10  10  20
LBL  65  88  61  90 /  80  10  10  10
HYS  65  81  60  87 /  70  40  60   0
P28  69  89  65  92 /  30  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, May 28, 5:19 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 7:03 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WAKEENEY                39.02N 99.89W
05/28/2018                   TREGO              KS   EMERGENCY MNGR

            SEVEREAL SEMIS BLOWN OVER JUST WEST OF
            WAKEENEY.

&&
Local storm report, May 28, 7:15 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 WSW GRIGSTON          38.47N 100.78W
05/28/2018  E1.00 INCH       SCOTT              KS   PUBLIC

&&
Local storm report, May 28, 7:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 N UTICA               38.66N 100.17W
05/28/2018  E60 MPH          NESS               KS   PUBLIC

&&
Local storm report, May 28, 7:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     14 S ALAMOTA            38.26N 100.34W
05/28/2018  E60 MPH          FINNEY             KS   PUBLIC

&&
Local storm report, May 28, 8:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
05/28/2018  M73 MPH          FINNEY             KS   PUBLIC

            REPORTED AT GARDEN CITY REGIONAL AIRPORT.

&&
Local storm report, May 28, 8:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 WSW DIGHTON           38.47N 100.53W
05/28/2018                   LANE               KS   LAW ENFORCEMENT

            GRAIN BINS BLOWN OFF FOUNDATIONS AND INTO A
            PILE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott55 min
May 28, 7:11 PM CDTTornado WarningDDCLane10 min
May 28, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny, Stevens52 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 28, 7:37 PM CDTSevere Thunderstorm WarningDDCEllis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more53 min
May 28, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more54 min
May 28, 7:56 PM CDTAreal Flood WarningDDCLane, Scott3 hr
May 28, 8:03 PM CDTTornado WarningDDCHodgeman, Ness12 min
May 28, 8:07 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward, Stevens53 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
May 28, 8:22 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush, Trego29 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee67 min
May 28, 8:50 PM CDTRiver Flood WarningDDCEllis, Trego28 hr
May 28, 9:22 PM CDTFlash Flood WarningDDCEllis, Trego6 hr
May 28, 9:25 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade35 min
May 28, 9:41 PM CDTSpecial Weather StatementDDCSeward34 min
May 28, 10:01 PM CDTSpecial Weather StatementDDCClark, Meade29 min
May 28, 10:12 PM CDTSpecial Weather StatementDDCPawnee33 min
May 28, 10:15 PM CDTSpecial Weather StatementDDCSeward45 min
May 28, 10:40 PM CDTSpecial Weather StatementDDCClark50 min
May 29, 4:21 AM CDTRiver Flood WarningDDCTrego15 hr
May 29, 3:22 PM CDTSpecial Weather StatementDDCClark38 min
May 29, 3:37 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman47 min
May 29, 4:02 PM CDTSpecial Weather StatementDDCClark58 min
May 29, 4:07 PM CDTSevere Thunderstorm WarningDDCClark, Comanche53 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness47 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush45 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman54 min
May 29, 4:43 PM CDTTornado WarningDDCFord, Gray21 min
May 29, 4:51 PM CDTSevere Thunderstorm WarningDDCFord, Gray54 min
May 29, 4:54 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche51 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa43 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush48 min
May 29, 5:20 PM CDTSpecial Weather StatementDDCTrego55 min
May 29, 5:32 PM CDTTornado WarningDDCFord16 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa32 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningDDCFord45 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford43 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa46 min
May 29, 6:00 PM CDTSpecial Weather StatementDDCPawnee60 min
May 29, 6:05 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa55 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford64 min
May 29, 6:42 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt48 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningDDCEllis43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.